Manuscripta Mathematica

, Volume 136, Issue 1–2, pp 33–63 | Cite as

Clifford algebras from quotient ring spectra

  • A. JeanneretEmail author
  • S. Wüthrich


We give natural descriptions of the homology and cohomology algebras of regular quotient ring spectra of even E -ring spectra. We show that the homology is a Clifford algebra with respect to a certain bilinear form naturally associated to the quotient ring spectrum F. To identify the cohomology algebra, we first determine the derivations of F and then prove that the cohomology is isomorphic to the exterior algebra on the module of derivations. We treat the example of the Morava K-theories in detail.

Mathematics Subject Classification (2000)

55P42 55P43 55U20 18E30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Angeltveit V.: Topological Hochschild homology and cohomology of A ring spectra. Geom. Topol. 12(2), 987–1032 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Baker, A., Jeanneret, A.: Brave New Bockstein Operations (preprint)Google Scholar
  3. 3.
    Baker A., Lazarev A.: On the Adams spectral sequence for R-modules. Algebr. Geom. Topol. 1, 173–199 (2001) (electronic)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Boardman, J.M.: Stable operations in generalized cohomology. In: Handbook of Algebraic Topology, pp. 585–686. North-Holland publishing Co., Amsterdam (1995)Google Scholar
  5. 5.
    Bourbaki, N.: Éléments de mathématique. Première partie: Les structures fondamentales de l’analyse. Livre II: Algèbre. Chapitre 9: Formes sesquilinéaires et formes quadratiques, Actualités Sci. Ind. no. 1272, Hermann, Paris (1959) (French)Google Scholar
  6. 6.
    Eisenbud, D.: Commutative algebra: with a view toward algebraic geometry. In: Graduate Texts in Mathematics, vol. 150. Springer-Verlag, New York, (1995).Google Scholar
  7. 7.
    Elmendorf, A.D., Kriz, I., Mandell, M.A., May, J.P.: Rings, modules, and algebras in stable homotopy theory. In: Mathematical Surveys and Monographs, vol. 47. American Mathematical Society, Providence, RI, (1997)Google Scholar
  8. 8.
    Jeanneret, A., Wüthrich, S.: Quadratic forms classify products on quotient ring spectra (preprint) (2010)Google Scholar
  9. 9.
    Goerss, P.G., Hopkins, M.J.: Moduli spaces of commutative ring spectra. In: Structured Ring Spectra, London Mathematical Society. Lecture Note Series, vol. 315, pp. 151–200. Cambridge University Press, Cambridge (2004)Google Scholar
  10. 10.
    Lazarev A.: Towers of MU-algebras and the generalized Hopkins–Miller theorem. Proc. London Math. Soc. (3) 87(2), 498–522 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Mac Lane, S.: Categories for the working mathematician. In: Graduate Texts in Mathematics, vol. 5, 2nd edn. Springer-Verlag, New York (1998)Google Scholar
  12. 12.
    Matsumura, H.: Commutative ring theory. In: Cambridge Studies in Advanced Mathematics, vol. 8, 2nd edn. Cambridge University Press, Cambridge (1989)Google Scholar
  13. 13.
    Rognes, J.: Galois extensions of structured ring spectra. Stably dualizable groups. Mem. Am. Math. Soc., 192(898), viii+137 (2008)Google Scholar
  14. 14.
    Strickland N.P.: Products on MU-modules. Trans. Am. Math. Soc. 351(7), 2569–2606 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Wüthrich S.: I-adic towers in topology. Algebr. Geom. Topol. 5, 1589–1635 (2005) (electronic)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Mathematisches InstitutBernSwitzerland
  2. 2.SBBBernSwitzerland

Personalised recommendations